Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 125, NWS Grand Forks, ND

July 31, 2004Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2004, 6:48 PM CDT for Cavalier County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 6:48 PM CDT (23:48 UTC)
Expired
Jul 31, 2004, 7:30 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cavalier County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 153 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 312348
SVRFGF
NDC019-010030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
647 PM CDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHEASTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 730 PM CDT.

* AT 643 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LANGDON...MOVING TO THE SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  OSNABROCK AT 715 PM AND
  MILTON AT 730 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4888 9839 4872 9853 4856 9807 4873 9796

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:35 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 2:35 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
235 PM CDT SAT JUL 31 2004

.SHORT TERM...
SFC TROUGH MOVING THROUGH CENTRAL ND...WITH MAIN LOW CENTER IN NORTH
CENTRAL SD. SFC WARM FRONT IS WELL DEVELOPED FROM SOUTHEAST ND INTO
SOUTHEAST MN...WHERE DEEPER MOISTURE IS. MODELS IN PRETTY GOOD
AGREEMENT AND PREFER ETA FOR DETAILS...WHICH SEEMS TO HAVE BETTER
HANDLE ON CONVECTIVE THREATS FOR NEXT FEW DAYS.

FOR TONIGHT...FEEL BEST CHANCE AT ORGANIZED DEEP CONVECTION WILL BE
ACROSS SOUTHEAST ND INTO WEST CENTRAL MN. DEEPER MOISTURE AND BETTER
INSTABILITY HERE...COUPLED WITH BACKED SFC WINDS NORTH OF WARM FRONT
COULD PROVIDE FOCUS FOR SOME SEVERE STORMS. SHEAR IS SUFFICIENT HERE
FOR SOME SUPERCELLS AS WELL...WHICH WILL NEED TO BE MONITORED. TO
THE NORTH...SFC BOUNDARY AND SHORTWAVE ALONG WITH MARGINAL
INSTABILITY COULD AID SCATTERED STORMS...SO WILL CONTINUE MENTION.

ON SUNDAY...SFC FRONT WILL SAG JUST SOUTH OF AREA...AS CONVECTION
EXITS SOUTHEAST AREA DURING THE MORNING. TEMPS SHOULD REBOUND TO
NEAR NORMAL WITH A DRY DAY EXPECTED.

BY SUNDAY NIGHT...NEXT SHORTWAVE WILL FOCUS LIFT ALONG AND NORTH OF
BOUNDARY IN WESTERN DAKOTAS. EXPECT AN MCS(POSSIBLY SEVERE) TO THEN
PROPAGATE EAST THROUGH THE FORECAST AREA SUNDAY NIGHT INTO MONDAY.
STRONG 850MB CONVERGENCE/WARM ADVECTION COUPLED WITH STEEP LAPSE
RATES AND 40-50KT NEAR 500MB WILL AID THUNDERSTORMS. BEST CHANCE FOR
SEVERE WEATHER WILL BE ACROSS SOUTHERN AREAS...AND THIS WILL NEED TO
BE WATCHED IN LATER RUNS. VERY STRONG MOISTURE CONVERGENCE IN
850-700MB LAYER AREA ARE ALSO PRESENT...SO HEAVY RAIN ALSO POSSIBLE
AS PRECIPITABLE WATERS INCREASE TO AROUND 1.50 INCHES. FOR NOW WILL
INCREASE POPS TO 50 PERCENT IN SOUTH...BUT THIS MAY NEED TO BE
INCREASED TO LIKELY IF EVENT BECOMES MORE CERTAIN. MAIN SEVERE
THREAT WOULD BE LARGE HAIL AND POSSIBLY WINDS...ALTHOUGH EVENT SEEMS
TO BE ELEVATED WHICH WOULD MEAN MORE OF A LARGE HAIL THREAT WITH
ELEVATED SUPERCELLS POSSIBLE.

FOR MONDAY AND TUESDAY...EXPECT CONVECTION TO LINGER IN EAST INTO
AFTERNOON BEFORE MOVING OUT OF AREA THEREAFTER. REGION WILL REMAIN
IN ACTIVE NORTHWEST FLOW ALOFT WITH SFC BOUNDARY LINGERING NEAR OR
JUST SOUTH OF REGION THROUGH TUESDAY. WILL NEED ANOTHER CHANCE FOR
THUNDERSTORMS TUESDAY AS NEXT SHORTWAVE AFFECTS REGION. TIMING OF
SYSTEMS VERY TOUGH AFTER 24 HOURS...SO STAY TUNED.

.LONG TERM(WED-SAT)...
GFS CONSISTENT FROM RUN TO RUN AND IN GOOD AGREEMENT WITH OTHER LONG
RANGE MODELS. CONSENSUS IS FOR MID LEVEL RIDGE TO SHIFT EAST OVER
PLAINS MID/LATE WEEK. SURFACE LEE TROUGH REMAINS ANCHORED OVER HIGH
PLAINS. WITH ABOVE SCENARIO TOUGH TO PIN POINT POTENTIAL FOR RIDGE
RIDING TSRA AND HOW FAR EAST CONVECTION WILL PROPAGATE INTO RIDGE
OVER FA. BEST OVERALL POTENTIAL FOR PCPN LOOKS TO BE LATE
FRIDAY/SATURDAY AS GFS CONSISTENT IN FLATTENING RIDGE WITH HEALTHY
SHORT WAVE. WITH RIDGE TEMPERATURES SHOULD RANGE AT OR ABOVE AVERAGE
UNTIL LATE IN PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

DK/AV
Hazardous weather outlook, Jul 31, 7:26 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
726 AM CDT SAT JUL 31 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
726 AM CDT SAT JUL 31 2004

CORRECTION TO LAST SENTENCE

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF EASTERN NORTH
DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA THIS
AFTERNOON AND NIGHT...
...SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR PARTS OF
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA SOUTH OF A LINE FROM
LANGDON NORTH DAKOTA TO WADENA MINNESOTA. SEVERE THUNDERSTORMS
SHOULD DEVELOP AFTER 3 PM AND WILL CONTINUE OVERNIGHT. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.
THE ATMOSPHERE WILL BECOME UNSTABLE BY LATE AFTERNOON WITH DEWPOINTS
RISING INTO THE 60S. A WEAK COLD OVER SOUTHERN CANADA WILL EXTEND
FROM NEAR BAUDETTE TO NORTHWEST SOUTH DAKOTA BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF WEST CENTRAL
MINNESOTA ON SUNDAY MORNING. THE THUNDERSTORMS MAY PRODUCE LARGE
HAIL AND DAMAGING WINDS AND WOULD BE MOST LIKELY SOUTH OF A LINE
FROM PARK RAPIDS TO FERGUS FALLS MINNESOTA.

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS SOUTHEAST NORTH
DAKOTA AND WEST CENTRAL MINNESOTA ON MONDAY. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.